Hair dye poisoningHair tint poisoning
Hair dye poisoning occurs when someone swallows dye or tint used to color hair.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Different types of hair dye contain different harmful ingredients.
The harmful ingredients in permanent dyes are:
- Other aromatic amino compounds
- Toluene diamines
The harmful ingredients in temporary dyes are:
Hair dyes may contain other harmful ingredients.
Various hair dyes contain these ingredients.
Symptoms of hair dye poisoning include:
- Abdominal pain
- Blurred vision
- Breathing difficulty
- Burning pain in the throat
- Burns to the eye, redness, and tearing
- Coma (decreased level of consciousness and lack of responsiveness)
- Diarrhea (watery, bloody)
- Low blood pressure
- Inability to walk normally
- No urine output
- Slurred speech
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to. If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the person swallowed the hair dye, give them water or milk right away, unless a provider tells you not to. DO NOT give anything to drink if the person has symptoms that make it hard to swallow. These include:
- A decreased level of alertness
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
Poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Blood and urine tests.
- Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator).
- Chest x-ray.
- ECG (electrocardiogram, or heart tracing).
- Endoscopy: camera placed down the throat to look for burns in the esophagus and the stomach.
- Fluids through a vein (by IV).
- Medicines to treat the effects of the poison.
- Surgery to remove burned skin (debridement).
- Washing of the skin (irrigation), perhaps every few hours for several days.
If the poisoning is severe, the person may be admitted to the hospital.
How well someone does depends on how much hair dye they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
Extensive damage to the mouth, throat, and stomach is possible. The outcome depends on how much of this damage there is. Damage to the esophagus and stomach can continue to occur for several weeks after the product is swallowed. A hole can develop in these organs, and that can lead to severe bleeding and infection. Surgery may be needed to treat these and other complications.
Continued exposure to lead or mercury can lead to permanent brain and nervous system damage.
Aronson JK. Hair dyes. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier B.V.; 2016:643-644.
Wang GS, Buchanan JA. Hydrocarbons. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 152.
Review Date: 10/3/2019
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.